Congestive Heart Failure Community
statins and heart failure
About This Community:

This patient support community is for discussions relating to Congestive Heart Failure (CHF).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

statins and heart failure

i have a friend who has got really bad heart failure. he had a really bad episode afew month ago and we nearly lost him.  hes in his early 70s and hes got other health problems. hes had quite awhile when hes not doing too bad. the thing is hes decided to stop his statins. is this wise for him to do this. hes told his heart failure nurse but theres not much they can say when someone refuses medicine. he did have a blood clot last time he was in hospital. will this happen again if hes stopped his statins. im quite worried. any help would be greatly received.
Blank
Avatar_m_tn
As gmachris said, neither clots or thickness of the blood are related to statins. Neither are they related with the weakness and tiredness that he might feel, those are normal symptoms of the HF and also side effects of the medication (in particular Beta-Blockers).

To really appreciate the risk of suffering a blockage and then another heart attack, you need to see his blood cholesterol level. Also important to consider at his age, is the fact that our brain is made of cholesterol and that very low levels of it at that age can anticipate senile dementia.

My suggestion is to allow him to fully discuss all the issues that he has with the cardiologist.... if the cardiologist is clever enough will give him the reason and, if he consider that statins are required, he can easily change to a different statin that, while making a similar effect, will brake the emotional barrier that "that particular pill produce weakness".

My particular recommendation, because long chronic diseases tend to low Vitamin B levels, discuss with dr. the convenience of a good boost of B1,B6,B12 and also a complement with key minerals which are also depleted by diuretics. That can help with his weakness.

Jesus
Related Discussions
6 Comments Post a Comment
Blank
Avatar_m_tn
As far as I understand, statins have nothing to do with heart failure. If your friend is taking them could be because he has suffered a heart attack and has high levels of cholesterol.

The risk will be related to the problems that he has (heart attack, cardiovascular disease...) and what levels of cholesterol he has.

An interesting question is WHY does he want to stop them?

Jesus
Blank
Avatar_f_tn
he did have a heart attack many yrs ago, and the last time he went into hospital (which was in may this yr) we nearly lost him  due to a clot near his heart which triggered the heart failure. what i thought was if he stops taking these cholesterol tablets it will start thickening his blood so to maybe form another clot which will again start up the heart failure. this time hes alot weaker so im worried that he wouldnt make it through again. im quite new to heart failure so feel free to correct me. he stopped the tablets because he thinks it was them making him feel so ill and weak. i think hes hiding behind the tablets rather than the worsening of the heart failure. he is always adjusting his water tablets because he starts fluid build up on a regular basis but the heart failure nurse helps with that so he is stable but always on the verge of it starting up again so i worry that stopping any  tablet will have a effect on his life. thank you
Blank
Avatar_f_tn
It's not wise to stop any medication without approval from his doctor.  However, I think if he's prone to blood clots, a blood thinner would be a better choice for him, or perhaps both.

As I understand it, a statin drug is used to clear the vessels, to keep a blockage from forming, while a blood thinner is used to keep clots from forming.

In any event, he needs to discuss it with his doctor before he does any changes in his medication.
Blank
Avatar_m_tn
As gmachris said, neither clots or thickness of the blood are related to statins. Neither are they related with the weakness and tiredness that he might feel, those are normal symptoms of the HF and also side effects of the medication (in particular Beta-Blockers).

To really appreciate the risk of suffering a blockage and then another heart attack, you need to see his blood cholesterol level. Also important to consider at his age, is the fact that our brain is made of cholesterol and that very low levels of it at that age can anticipate senile dementia.

My suggestion is to allow him to fully discuss all the issues that he has with the cardiologist.... if the cardiologist is clever enough will give him the reason and, if he consider that statins are required, he can easily change to a different statin that, while making a similar effect, will brake the emotional barrier that "that particular pill produce weakness".

My particular recommendation, because long chronic diseases tend to low Vitamin B levels, discuss with dr. the convenience of a good boost of B1,B6,B12 and also a complement with key minerals which are also depleted by diuretics. That can help with his weakness.

Jesus
Blank
Avatar_m_tn
The function of statins is to reduce blood serum cholesterol levels thus preventing, or at least reducing further arterial plaque buildup. Your friend may be experiencing side effects from the statin he is currently taking, he should discuss this with his doctor and explore alternative drugs. There are a number of different statins available and it sometimes takes a while to find one that does not have adverse effects. To my knowledge, stopping a statin will have no immediate effect on clotting or CHF, only on long term plaque build up, If he has had a recent history of blood clots I would expect that he is on an anti-coagulant such as coumadin or perhaps Plavix etc. these can also have debilitating side effects. Your friend should not refuse other drug options with his doctor,  although it may take a little time, an acceptable drug treatment program can be found. The important point here is to actively work with his doctor, express his concerns and co-operate in finding a solution. Also, the symptoms of fluid retention suggest that he may not be following a low salt diet, which is very important in CHF patients.

I don’t meant to preach here, much of what your friend is experiencing I have been through. I am in my mid 70’s, have had CHF for 12 years, it took some time for my doctor and me to find the proper drug program for me too, but it can be done and the payoff is huge, life can still be good.

Good Luck,
Rich38
Blank
Avatar_f_tn
he is on warfarin to keep his blood thin so thanks everyone for the explanations. hes quite an awkward patient & sometimes i dont believe what he says. he says hes told his heart failure nurse that hes stopped his tablets but im not sure. i will make sure he talks to his doctor just to make sure. he knows about taking his meds religiously because hes had this for so long but sometimes i think hes just tired & gets sick of fighting. thanks to everyone for the help xx
Blank
Post a Comment
To
Blank
BloodPressure Tracker
Track your Heart Condition
Start Tracking Now
MedHelp Health Answers
Recent Activity
Avatar_f_tn
Blank
orsi92 emily92 Comment
Aug 02
168348_tn?1379360675
Blank
ChitChatNine is happy! Comment
Jul 22
9310208_tn?1408668374
Blank
deannagrimsley is finally 9 weeks :) Comment
Jul 14
Congestive Heart Failure Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank